Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

June 14, 2006Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2006, 6:48 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2006, 6:48 AM CDT (11:48 UTC)
Expired
Jun 14, 2006, 7:30 AM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:50 AM CDTHAIL 0.881 Ne Geneseo, ND
Jun 14, 7:00 AM CDTHAIL 1.51 S Lidgerwood, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 141149
SVRFGF
NDC077-081-141230-
/O.NEW.KFGF.SV.W.0053.060614T1148Z-060614T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 AM CDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
  EAST CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 730 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES NORTHWEST OF GENESEO...OR 30 MILES
  NORTHEAST OF BRITTON...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIDGERWOOD AT 705 AM CDT
  STILES AT 720 AM CDT
  HANKINSON AND MANTADOR AT 730 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4619 9740 4601 9741 4596 9680 4620 9679

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 141209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 AM CDT WED JUN 14 2006

NDC077-081-141230-
/O.CON.KFGF.SV.W.0053.000000T0000Z-060614T1230Z/
RICHLAND ND-SARGENT ND-
709 AM CDT WED JUN 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EAST CENTRAL SARGENT AND SOUTHWESTERN RICHLAND COUNTIES...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES SOUTHEAST OF LIDGERWOOD...OR 25 MILES NORTH OF
SISSETON...MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKINSON BY 720 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4619 9740 4601 9742 4596 9680 4620 9679

$$
GV
000 
WWUS53 KFGF 141234
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 AM CDT WED JUN 14 2006

NDC077-081-141244-
/O.EXP.KFGF.SV.W.0053.000000T0000Z-060614T1230Z/
RICHLAND ND-SARGENT ND-
734 AM CDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SARGENT AND
SOUTHWESTERN RICHLAND COUNTIES HAS EXPIRED...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 9 MILES SOUTH OF HANKINSON...OR 21 MILES
SOUTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 730 AM CDT. 

LAT...LON 4619 9740 4601 9742 4596 9680 4620 9679

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:02 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 4:02 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT WED JUN 14 2006

.SHORT TERM...INITIAL BAND OF THUNDERSTORMS JUST SOUTH OF CWA WAS
FORESEEN NICELY BY GFS AS ITS 850 MB CONVERGENT ZONE AND OVERLYING
300 MB DIVERGENCE SPELLED OUT ITS DEVELOPMENT. ROTATION OF THE LOW
LEVEL JET TOWARDS SOUTHERN MN IS OBVIOUS AS THAT BAND OF STORMS IS
MOVING SOUTHEAST. BANDS OF THUNDERSTORMS FARTHER NORTHWEST AREN/T
AS OBVIOUS BUT A COUPLE OF VORTICITY MAXES ON WATER VAPOR ARE
APPARENT WHILE SOME ISENTROPIC LIFT AND WARM ADVECTION ABOVE THE
BOUNDARY LAYER CONTRIBUTED. DO NOT BELIEVE STORMS IN CENTRAL ND
CAN SPREAD VERY FAR NORTHEAST BEFORE DISSIPATING AND/OR JUST
DRIVEN SOUTHEAST. EXTREME SOUTHEAST ND APPEARS INCREASINGLY A
TARGET FOR STORMS SO WILL TOSS THEM IN THE FORECAST FOR THIS
MORNING.

THE AFTERNOON PICTURE IS ALSO PRETTY MURKY. SURFACE BASED
CONVECTION CAN BE ALL BUT RULED OUT...ASSUMING NAM IS MUCH TOO
AGGRESSIVE IN PUSHING SURFACE DEW POINTS UP...65F-68F BY LATE
AFTERNOON AT JMS DEPENDING ON WHETHER ONE LOOKS AT MOS OR MODEL
SOUNDINGS. MODELS HAVE BEEN TOO AGRESSIVE THIS ISSUE FOR SEVERAL
DAYS THOUGH 60S DEW POINTS ARE LIKELY FOR SOME SPOTS THIS
AFTERNOON. NAM AND GFS HAVE TIGHT MOISTURE GRADIENTS THIS
AFTERNOON AT 850 MB LYING OVER SOUTHEAST ND AND SUCH STRONG
MOIST ADVECTION UNDERNEATH ANOTHER SHORTWAVE AND ISENTROPIC
LIFT MAY BE ENOUGH TO KICK OFF A FEW STORMS AGAIN.

TONIGHT IS THE MORE LIKELY TIME FOR THUNDERSTORMS HERE THOUGH IS
DEPENDENT ON LOCATION AND TIMING OF THE LOW LEVEL JET. NAM/GFS/UKMET
SHOW A RANGE OF SOLUTIONS FOR THAT JET WIDE ENOUGH THAT INTIATION
TIME IS IN DOUBT. BUT MODEL CONSENSUS FAVORS AFTER MIDNIGHT IF IT
GETS THIS FAR EAST.

.LONG TERM...LITTLE CHANGE HERE BUT PRECIPITATION IN GRIDS DO NOT
FIT WHAT THE GFS SHOWS VERY WELL. WILL HAVE TO ADDRESS THIS LATER
IN THE MORNING IF GFS IS CURRENTLY MORE RELIABLE THAN OTHER RUNS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 14, 6:06 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
606 AM CDT WED JUN 14 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
606 AM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PASS OVER EXTREME SOUTHEAST NORTH
DAKOTA TODAY. A STRONG CONTRAST OF CONVERGING AIR MASSES THERE
ALONG WITH A HIGH LEVEL DISTURBANCE WILL CAUSE THESE STORMS.
THUNDERSTORMS MAY SPREAD NORTHWARD THROUGH THE REST OF EASTERN
NORTH DAKOTA LATE TONIGHT AS THE UNSTABLE AIR INTERACTS WITH AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS
LATE ON THURSDAY. THE COLD FRONT WILL ARRIVE AND PRODUCE A FOCUS
FOR DEVELOPING STORMS. BUT THE FRONT AND VERY WARM...MOIST AIR
WILL BE SLOW TO MOVE EAST SO THE THREAT OF THUNDERSTORMS IS
EXPECTED TO LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Jun 14, 6:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             CAYUGA                  46.08N 97.38W
06/14/2006  U0.88 INCH       SARGENT            ND   PUBLIC

&&

JKAISER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.